Texas, 2011

Wildfire in Texas, January 26, 2011

January 26, 2011 · NWS CRP · 1 event in 1 county or zone

Another prescribed burn became uncontrolled over southern Duval County. The wildfire burned over 1000 acres and threatened several homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Another prescribed burn became uncontrolled over southern Duval County. The wildfire burned over 1000 acres and threatened several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 26, 11:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 26, 11:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1156 AM CST WED JAN 26 2011

.DISCUSSION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH
PRESSURE ALONG THE COAST WILL RESULT IN LIGHT EAST TO NORTHEAST WINDS.
HIGH CIRRUS CLOUDS (25KFT) WILL MOVE IN FROM MEXICO TONIGHT AROUND
MIDNIGHT AND WILL PERSIST THROUGH THE DAY THURSDAY.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 957 AM CST WED JAN 26 2011/

DISCUSSION...VERY DRY AND CALM CONDITIONS CAN BE EXPECTED OVER
SOUTH TEXAS THIS AFTERNOON AS A WEAK RIDGE BUILDS IN ALOFT IN THE
WAKE OF THE EXITING TROUGH ADVANCING UP THE EAST COAST. SFC HIGH
WILL SLIDE EAST INTO LOUISIANA THIS AFTN RESULTING IN A LIGHT
ONSHORE FLOW DEVELOPING. KCRP SOUNDING WAS VERY DRY WITH
PRECIPITABLE WATER VALUES AT 0.25". THUS WITH FULL SUN...EXPECT
TEMPERATURES TO MODERATE INTO THE 60S MOST AREAS WITH A FEW 70
DEGREE READINGS ALONG THE RIO GRANDE. MIN RH VALUES WILL BE LOW
DIPPING INTO THE MID 30S ALONG THE COAST TO LOWER 20S OUT WEST.
HOWEVER THE LIGHT WINDS WILL TEMPER ANY FIRE WEATHER CONCERNS. MAY
HAVE A FEW CIRRUS CLOUDS STREAMING BY LATE AFTN AS 100KT UPR JET
APPROACHES IN ADVANCE OF THE NEXT TROUGH OVER THE BAHA. THIS NEXT
SYSTEM WILL EVENTUALLY BRING A CHANCE OF RAIN TO SOUTH TEXAS OVER
THE WEEKEND. CURRENT FORECAST IS ON TRACK. NO CHANGES ARE
ANTICIPATED.

PREV DISCUSSION... /ISSUED 535 AM CST WED JAN 26 2011/

DISCUSSION...PLEASE SEE UPDATED AVIATION DISCUSSION.

AVIATION...VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. HIGH
PRESSURE OVER THE REGION WILL LEAD TO CLEAR SKIES AND LIGHT
NORTHEASTERLY TO EASTERLY WINDS TODAY. HIGH CIRRUS CLOUDS
EXPECTED TO MOVE IN FROM THE SOUTH LATE IN THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 511 AM CST WED JAN 26 2011/

SHORT TERM (TODAY THROUGH THURSDAY)...HIGHER PRESSURE WILL DOMINATE
THE WEATHER OVER SOUTH TEXAS BRINGING CLEAR SKIES AND LIGHT WINDS. A
DRY AND COOL AIRMASS WILL BE IN PLACE WITH DAYTIME TEMPERATURES
EXPECTED TO REACH INTO 60S WITH NEAR 70 TEMPS ALONG THE RIO GRANDE
PLAINS. LIGHT EASTERLY WINDS WILL ONCE AGAIN BECOME NORTHERLY AS A
REINFORCING WEAK HIGH PRESSURE MOVES IN FROM THE WEST TONIGHT.
OVERNIGHT LOWS WILL DIP DOWN ONCE AGAIN INTO THE 30S BUT EXPECT
TEMPERATURES TO REMAIN ABOVE FREEZING EXCEPT FOR A FEW LOW LYING
AREAS IN THE FRIO/NUECES VALLEYS WEST OF CHOKE CANYON RESERVOIR
WHICH COULD SEE NEAR FREEZING TEMPS FOR A BRIEF TIME. HIGH CLOUDS
WILL BUILD IN FROM THE SOUTH LEADING TO PARTLY CLOUDY SKIES FOR
THURSDAY. NORTHERLY WINDS WILL CONTINUE FOR THE MOST PART FOR
THURSDAY...TAKING ON A SOUTHERLY COMPONENT LATE THURSDAY NIGHT AS
THE HIGH BEGINS TO SHIFT EASTWARD.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...THE SURFACE HIGH
PRESSURE RIDGE OVER THE AREA THURSDAY NIGHT WILL TRANSLATE EAST INTO
THE GULF OF MEXICO FRIDAY WITH MOISTURE RETURN SET TO COMMENCE.
CLOUDS WILL BE ON THE INCREASE FROM THE SOUTH BY FRIDAY EVENING AS
ISENTROPIC UPGLIDE INCREASES IN THE 290-300K LAYER. MODELS ARE IN
GENERAL AGREEMENT WITH THE UPPER LOW NEAR BAJA SPUR FRIDAY MOVING
EAST-NORTHEAST TO THE TEXAS BIG BEND SATURDAY AFTERNOON...WITH 00Z
NAM A LITTLE FASTER AND 00Z ECMWF MORE TO THE NORTH AND A LITTLE
SLOWER. LOW LEVEL FLOW WILL INCREASE TO 25-30 KNOTS BRINGING IN
HIGHER MOISTURE WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES
OVER THE COASTAL BEND SATURDAY. WILL SHOW HIGH END CHANCE POPS OVER
THE COASTAL PLAINS SATURDAY AND SATURDAY NIGHT. IT APPEARS THERE
WILL BE ABUNDANT CLOUD COVER SUCH THAT ANY INSTABILITY WILL BE
LIMITED SATURDAY AND KEPT THUNDER OUT OF THE FORECAST. AS THE UPPER
TROUGH MOVES THROUGH SATURDAY NIGHT...STEEP MID LEVEL LAPSE RATES OF
7-7.5 DEGS/KM IN 85-50H LAYER...WILL MOVE ACROSS THE REGION. EXPECT
ISOLATED-SCATTERED THUNDERSTORMS ON SATURDAY NIGHT LINGERING INTO
SUNDAY MORNING ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA.
MOST UNSTABLE CAPE VALUES ARE EXPECTED TO BE LESS THAN 1000 J/KG AND
EVEN THOUGH 0-6 KM SHEAR WILL BE STRONG...LOW LEVEL FLOW IS EXPECTED
TO WEAKEN AS IT VEERS SATURDAY NIGHT. NOT EXPECTING STORMS TO BECOME
SEVERE AT THIS TIME. PRECIPITATION WILL MOVE OUT BY SUNDAY EVENING
AS THE UPPER LOW DAMPENS TO A SHORT WAVE TROUGH MOVING INTO
LOUISIANA. EXPECT ONE DAY OF WEAK RETURN FLOW MONDAY IN ADVANCE OF
THE NEXT UPPER TROUGH TAKING SHAPE OVER THE ROCKIES. ECMWF SHOWS A
DEEP TROUGH OVER THE PLAINS WITH ARCTIC COLD FRONT PLUNGING SOUTH
INTO THE AREA MONDAY NIGHT AND RESULT IN MUCH COLDER AND WINDY
CONDITIONS TUESDAY. 06Z GFS SHOWED A LOT MORE ENERGY DIVING SOUTH
ALONG THE WEST COAST AND FORMING A DEEP CLOSED LOW OVER ARIZONA
TUESDAY LEADING TO ANOTHER WET SCENARIO FOR SOUTH TEXAS...WHILE THE
00Z GFS SHOWED THE LOW IN A SIMILAR POSITION BUT WEAKER AFTER A
BROAD TROUGH MOVED IN FROM THE PACIFIC. UKMET IS IN BETWEEN THESE
SOLUTIONS WITH A DEEP TROUGH MOVING OUT OF THE SOUTHERN ROCKIES
MONDAY AND MOVING INTO THE SOUTHERN PLAINS TUESDAY. WILL SHOW THE
ARCTIC FRONT MOVING INTO THE AREA LATE MONDAY NIGHT AND SHOW A
SLIGHT CHANCE FOR RAIN ON TUESDAY IN CASE THERE IS AN UPPER TROUGH
STILL HANGING BACK TO THE WEST OF THE AREA. CONFIDENCE IS MODEST FOR
TIMING OF THE FRONT BUT LOW ON THE RAIN CHANCES AT THIS POINT.

FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL FALL TO BELOW 40
PERCENT ALONG THE COASTAL BEND WITH RH PERCENTAGES FALLING INTO
THE LOWER 20S ACROSS THE RIO GRANDE PLAINS. HOWEVER...EASTERLY
WINDS WILL BE WEAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    63  38  67  38  70  /   0   0   0   0  10
VICTORIA          62  33  66  35  69  /   0   0   0   0  10
LAREDO            70  44  70  47  75  /   0   0   0   0  10
ALICE             65  38  69  37  72  /   0   0   0   0  10
ROCKPORT          59  40  66  40  67  /   0   0   0   0  10
COTULLA           66  35  70  36  73  /   0   0   0   0  10
KINGSVILLE        65  36  68  37  71  /   0   0   0   0  10
NAVY CORPUS       61  44  64  44  65  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JM/75...SHORT TERM
RG/82...LONG TERM
Hazardous weather outlook, Jan 26, 5:40 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 AM CST WED JAN 26 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-271145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
540 AM CST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND
SUNDAY WITH THE POTENTIAL FOR ORGANIZED SEVERE WEATHER UNLIKELY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
January 26, 2:00 PM CST to 7:00 PM CST
Where
Duval forecast zone
Reported by
Park/Forest Service
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Control was lost on a prescribed burn causing a wildfire approximately 3 miles southwest of Ramirez. The wildfire burned over 1000 acres and threatened several homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280760.